Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 23, NWS Columbia, SC

May 2, 2016Fairfield County, Kershaw County, Richland County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 2, 2016, 3:36 PM EDT for Fairfield County, Kershaw County, Richland County, South Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 2, 2016, 3:36 PM EDT (19:36 UTC)
Expired
May 2, 2016, 4:30 PM EDT
In force
54 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Fairfield County, SC, Kershaw County, SC, Richland County, SC

The radar

The Columbia radar (KCAE), 41 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.6 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2016-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 535 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2016-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
535 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
819 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:52 PM EDT, 44 minutes earlier.

Area forecast discussion, May 2, 2:52 PM EDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
252 PM EDT MON MAY 2 2016

.SYNOPSIS...
A MOIST SOUTHERLY FLOW WILL CONTINUE INTO THE FORECAST AREA
THROUGH TONIGHT AHEAD OF A SLOW MOVING COLD FRONT. THE FRONT WILL
BE IN THE FORECAST AREA TUESDAY AND TUESDAY NIGHT. DRYING WILL
OCCUR BEHIND THE FRONT WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
ATMOSPHERE CONTINUES TO DESTABILIZE THIS AFTERNOON WITH MLCAPE
VALUES REACHING 2000 J/KG IN SOME LOCATIONS WITH MUCAPE AS HIGH AS
3000 J/KG AS SURFACE TEMPS CLIMB INTO THE MID AND UPPER 80S.
REGIONAL RADAR SHOWING QUITE A BIT OF CONVECTION HAS DEVELOPED
ACROSS THE PIEDMONT AND WESTERN MIDLANDS AND INTO THE CSRA AS NEW
STORMS FIRE NEAR THE COLUMBIA METRO AREA. EXPECT STORMS TO
CONTINUE TO DEVELOP ACROSS THE FORECAST AREA AND BEGIN TO MERGE
OVER THE EASTERN MIDLANDS BY LATE AFTERNOON EARLY EVENING AS
STORMS DEVELOP ON THE INLAND MOVING SEA BREEZE. CERTAINLY A
POSSIBILITY OF A FEW PULSE SEVERE STORMS WITH STRONG INSTABILITY
DESPITE WEAKLY SHEARED ENVIRONMENT. UPPER FLOW SUPPORTIVE OF
TRAINING STORMS WHICH COULD POSE A FLOODING THREAT WITH TIME AND
WILL NEED TO BE MONITORED.

CONVECTION LIKELY TO CARRY INTO THE EVENING AND OVERNIGHT HOURS
WITH INSTABILITY STILL PRESENT AND UPPER FORCING ARRIVING AS
SHORTWAVE ENERGY CROSSES THE APPALACHIANS AND BULK SHEAR VALUES
INCREASE TO 30-40 KNOTS ACROSS THE UPSTATE AND NORTHERN PORTION OF
THE FORECAST AREA. SPC HAS THE AREA OUTLOOKED IN A SLIGHT RISK
FAR NORTHERN MIDLANDS SURROUNDED BY A LARGER MARGINAL RISK.

OVERNIGHT LOWS TONIGHT WILL BE LIMITED BY THE CONVECTIVE DEBRIS
CLOUDS AND PRECIPITATION WITH LOWS IN THE MID TO UPPER 60S.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
DIGGING UPPER LEVEL TROUGH WILL STRETCH FROM THE GREAT LAKES TO
THE CENTRAL PLAINS. THIS FEATURE WILL DIG SOUTH AND EASTWARD AS
IT MOVES APPROACHES THE AREA BY WEDNESDAY. AT THE SURFACE...A COLD
FRONT WILL APPROACH FROM THE WEST ON TUESDAY. THE FRONT WILL
GRADUALLY PUSH ACROSS THE AREA TUESDAY NIGHT AND OFF THE COAST BY
WEDNESDAY. A REINFORCING COLD FRONT ASSOCIATED WITH STRONGER UPPER
LEVEL CLOSED LOW WILL PASS ACROSS THE AREA WEDNESDAY NIGHT. THE
BEST CHANCE OF SHOWERS/THUNDERSTORMS IN THE SHORT TERM PERIOD WILL
CONTINUE TO BE ALONG/AHEAD OF THE COLD FRONT TUESDAY THROUGH
TUESDAY NIGHT. CONVERGENCE ASSOCIATED WITH THE COLD FRONT IN THE
AREA PLUS THE DEEPENING UPPER TROUGH SUPPORTS SHOWERS AND
THUNDERSTORMS. HOWEVER...COVERAGE MAY BE LIMITED AS ALL OF THE
MODELS INDICATE THAT THE DEEPEST MOISTURE WILL BEGIN TO MOVE
NORTHEAST OF THE CWA EARLY TUESDAY. THE GUIDANCE CONSENSUS
SUPPORTS CHANCE POPS. COOLING ALOFT ASSOCIATED WITH THE DEEPENING
UPPER TROUGH MAY HELP CAUSE MODERATE INSTABILITY TUESDAY INTO
TUESDAY NIGHT. THIS WILL INCREASE THE CHANCES FOR THE POSSIBILITY
OF SOME HAIL WITH THE STRONGER STORMS. BOTH THE NAM/GFS SHOW
TOTALS VALUES IN THE MID/UPPER 40S/NEAR 50 TUESDAY. THE STRONGER
THUNDERSTORMS COULD PRODUCED DAMAGING WIND AND HAIL. BELIEVE THESE
STORMS WILL BE WIDELY SCATTERED BUT POTENTIAL EXIST. GUIDANCE POPS
HAVE BEEN RATHER CONSISTENT FOR CHANCE/HIGH CHANCE POPS ON TUESDAY
WITH LOWER POPS FOR TUESDAY NIGHT WITH A CONTINUAL DECLINE INTO
WEDNESDAY/WED NIGHT. TEMPERATURES ALSO HAVE BEEN CONSISTENT OVER
THE PAST SEVERAL MODEL RUNS AND HAVE STAYED WITH CONSENSUS.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
THE GFS/ECMWF ARE IN GENERAL AGREEMENT THAT AN UNUSUALLY STRONG
UPPER LEVEL CLOSED LOW WILL DIVE SOUTHEASTWARD OVER THE
CAROLINAS/VIRGINIA THURSDAY AND FRIDAY. THE CLOSED LOW WILL
CONTINUE TO MOVE EAST/NORTHEAST OFF THE MID-ATLANTIC COAST BY THE
WEEKEND. THIS WILL SUPPORT A CHANCE OF A SHOWER/ISOLATED
THUNDERSTORM ALONG THE NC/SC BORDER. MODELS DO DIFFER ON HOW FAR
SOUTHWARD CLOSED LOW WILL PROGRESS. VERY COLD AIR ALOFT WITH H5
TEMPERATURES RANGING FROM -20 C TO -25 C COULD HELP SUPPORT LOW-
TOPPED CONVECTION WITH GRAUPEL OR SMALL HAIL MAINLY THURSDAY. THIS
COULD BE A FACTOR FRIDAY...JUST DEPENDS ON SPEED AND POSITION OF
CLOSED LOW. THE GFS...ECMWF...AND EKD MOS INDICATE TEMPERATURES
MUCH BELOW NORMAL THURSDAY AND FRIDAY...AND MODERATION BEGINNING
SATURDAY THEN RISING TO AT/ABOVE NORMAL BY SUNDAY/MONDAY.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
CONVECTION DEVELOPING IN A DESTABILIZING ATMOSPHERE WILL IMPACT
AGS/DNL/CAE/CUB WITH AT LEAST SOME VICINITY THUNDER AND POSSIBLE
MVFR RESTRICTIONS. STORMS LIKELY TO CONTINUE INTO THE EVENING AND
OVERNIGHT HOURS WITH A POSSIBLE LINE OF SHOWERS/STORMS MOVING
ACROSS THE REGION 04Z-08Z ASSOCIATED WITH AN APPROACHING FRONT AND
UPPER LEVEL DISTURBANCE. UNCERTAINTY REGARDING POSSIBLE MVFR CIGS
DEVELOPING LATE TONIGHT AT CAE/CUB BUT INCLUDING A BRIEF PERIOD AT
OGB/AGS/DNL. WINDS GENERALLY SOUTHERLY 10 TO 15 KNOTS THROUGH
SUNSET THEN DIMINISHING LESS THAN 10 KNOTS OVERNIGHT. WINDS PICK
UP FROM THE SOUTHWEST AROUND 15 KNOTS WITH GUSTS TO 20 KNOTS AFTER
15Z.

EXTENDED AVIATION OUTLOOK...MVFR OR LOWER CIGS POSSIBLE WEDNESDAY
MORNING AS THE LOW LEVEL MOISTURE REMAINS OVER THE AREA.
ALSO...SCATTERED CONVECTION MAY CAUSE SOME BRIEF MVFR/IFR
CONDITIONS TUESDAY AFTERNOON/EVENING. CONDITIONS SHOULD IMPROVE
FOR THE END OF THE WEEK WITH MAINLY VFR EXPECTED.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.

&&
Hazardous weather outlook, May 2, 2:48 AM EDT, 12 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
248 AM EDT MON MAY 2 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-030915-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
248 AM EDT MON MAY 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS TODAY AND TONIGHT COULD POSSIBLY CONTAIN DAMAGING
WIND AND HAIL. HEAVY RAIN WITH LOCALIZED FLOODING WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS TUESDAY COULD POSSIBLY CONTAIN DAMAGING WIND AND
HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 2, 2:14 PM EDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
214 PM EDT MON MAY 2 2016

SCZ025-026-030-021915-
SALUDA-EDGEFIELD-AIKEN-
214 PM EDT MON MAY 2 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SALUDA...CENTRAL
EDGEFIELD AND NORTHWESTERN AIKEN COUNTIES...

AT 214 PM EDT...A STRONG THUNDERSTORM WAS OVER EDGEFIELD...OR 18 MILES
NORTH OF BELVEDERE...MOVING EAST AT 20 MPH.

WIND GUSTS OF 45 TO 55 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
NORTH AUGUSTA...BELVEDERE...EDGEFIELD...SALUDA...JOHNSTON...RIDGE SPRING...
MONETTA...TRENTON...WARD AND MURPHYS ESTATES.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3354 8197 3387 8206 3404 8164 3367 8150
TIME...MOT...LOC 1814Z 256DEG 19KT 3380 8196
Special weather statement, May 2, 2:18 PM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
218 PM EDT MON MAY 2 2016

SCZ015-021845-
LANCASTER-
218 PM EDT MON MAY 2 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LANCASTER COUNTY...

AT 218 PM EDT...A STRONG THUNDERSTORM WAS NEAR LESSLIE...OR 9 MILES
EAST OF ROCK HILL...MOVING EAST AT 20 MPH.

WIND GUSTS OF 35 TO 45 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WAXHAW AND MARVIN.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3493 8078 3485 8079 3484 8080 3482 8090
      3484 8087 3486 8088 3490 8088 3492 8086
      3496 8087 3498 8089 3500 8083
TIME...MOT...LOC 1818Z 256DEG 18KT 3489 8087
Special weather statement, May 2, 2:49 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
249 PM EDT MON MAY 2 2016

SCZ027-028-021930-
LEXINGTON-RICHLAND-
249 PM EDT MON MAY 2 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL RICHLAND AND CENTRAL
LEXINGTON COUNTIES...

AT 248 PM EDT...A STRONG THUNDERSTORM WAS OVER OAK GROVE...MOVING
NORTHEAST AT 30 MPH.

WIND GUSTS OF 35 TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
COLUMBIA...LEXINGTON...WEST COLUMBIA...CAYCE...IRMO...FOREST ACRES...
SPRINGDALE...ST. ANDREWS...WOODFIELDS...RED BANK...DENTSVILLE...OAK GROVE...
SOUTH CONGAREE...PINE RIDGE...ARCADIA LAKES...WOODFIELD...FIVE POINTS...
FORT JACKSON AND SEVEN OAKS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3381 8117 3403 8134 3420 8093 3403 8076
TIME...MOT...LOC 1848Z 238DEG 26KT 3396 8117

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 9:34 PM EDTAreal Flood AdvisoryCAELancaster116 min
May 1, 11:27 PM EDTAreal Flood AdvisoryCAELancaster3 hr
May 2, 2:14 PM EDTSpecial Weather StatementCAEEdgefield61 min
May 2, 2:18 PM EDTSpecial Weather StatementCAELancaster27 min
May 2, 2:49 PM EDTSpecial Weather StatementCAERichland41 min
May 2, 3:58 PM EDTSevere Thunderstorm WarningCAELancaster62 min
May 2, 4:07 PM EDTSpecial Weather StatementCAENewberry38 min
May 2, 5:08 PM EDTSevere Thunderstorm WarningCAEClarendon, Orangeburg23 min
May 2, 5:14 PM EDTAreal Flood AdvisoryCAELancaster2 hr
May 2, 6:06 PM EDTSpecial Weather StatementCAEBarnwell24 min
May 2, 6:33 PM EDTAreal Flood AdvisoryCAEBarnwell117 min
May 2, 7:17 PM EDTSpecial Weather StatementCAEMarlboro13 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.